Reduction of thyroxine


My doctor has recently reduced my prescription on Levothyroine from 125 to 100 as she said my T4 was too high, but didn't give me the actual numbers. I had been on the higher dose for around 3 1/2 years.

After a week of the lower dose, I feel completely broken. My body aches and joints are painful to move, I feel constantly exhausted but not sleeping properly.

I do suffer with acid reflux, and high blood pressure, which I take medication for, both of which has started over the past 3 years.

Has anyone else experienced these issues when reducing the amount they take? Is it a normal reaction? I don't what to go back to my doctor again just yet as I feel that I spend half my life there!

9 Replies

  • My doctor has left me with the same problem, reduced my thyroxin from 125 to 100. Just had regular blood test results which she says are normal, but I certainly do not feel normal. Have all symptoms you have, and have asked to have my 25mcgs back but have not got anywhere. I am seriously thinking of going down the alternative T3 route, what else can you do. Doctors just do not listen to their patients.

  • Pepali, see my reply to BeccyD.

  • Doctors have no right in adjusting your medication due to the blood tests alone, particularly if you're feeling well. Read the second question on this link:-

    Go back to the dose you were on and phone your GP to tell him why.

  • That's a common reaction when doctors adjust doses unnecessarily so. Acid reflux is common amongst hypothyroid patients but it is usually low acid rather than high although symptoms are very similar.

    I was prescribed something for stomach by GP and the pain was so severe I stopped it and switched to Betaine plus Pepsin tablets. I've not had a problem since. I also use sometimes a good Apple Cider Vinegar mixed in water or juice and that works too.

  • BeccyD, ring the practice receptionist and ask her to read you your results and ranges (figures in brackets) for TSH and FT4, and FT3 if tested, or ask her to print them out for collection. Post the results and ranges in a new question and members will advise whether you are overmedicated or not.

    It sounds like your dose was reduced too much.

  • This post has just made me certain I am going back to my GP. Mine was reduced even though T4 and T3 were high but in range because I was feeling light headed. Within just over a week my tongue had swollen and I was getting bad reflux. I am also exhausted. I was dubious because she said it would take weeks to see any difference but if others see changes this quick I am an going back and asking to increase again (lightheadedeness is still a problem).

  • Clearly your doctor does not know how to correctly treat Hypothyroid and you need to return to dose you were well on

    Unless you have a Hiatus Hernia ( common in hypothyroids usually what you think is acid reflux is more likely LOW stomach acid and taking omeprazole stops the body absorbing levothyroxine correctly

  • Until this week, I thought my docs were ok, but as per my post earlier today I'm not so sure.

    I did manage to get to see a GP today, to be told that "its probably a virus!! 25 is a normal amount to drop in one go, what your describing sounds a little dramatic! but we'll do a blood test tomorrow to check".... how I didn't swear is still beyond me.. basically he meant its all in your head and I don't believe a word of it.

    Why is it that doctors don't get it, mine certainly don't..

    Blood test tomorrow, so I will ask for my last lot of results and post them.

  • So after a week end of feeling awful, I called my GP, re my drop in thyroxine and symptoms explaining that if I couldn't actually see her I would like to talk to one of the doctors. I was told that they would pass on my message and get a call back later.

    I hear nothing all day, so called the surgery early evening to be told by the receptionist " the doctor says your achy joints and tiredness aren't likely to be related to the drop in thyroxine, and if you not happy about it book a blood test! " I interpretated this a F*** off and stop be a hypochondriac. Earliest test I can get is a week away!

    I then called our private medical insurance advice line and spoke to one of the nurses, who told me that a drop of 25 is huge when you consider it is 20% and that I can expect to be exhausted, with achy joints etc, and that they may or may not go away once they settle in my system, and to push it back at my doctors.....But I don't honestly think I have the energy!

You may also like...